Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 56, NWS Cheyenne, WY

July 1, 2001Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2001, 4:49 PM MDT for Cheyenne County, Nebraska. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 4:49 PM MDT (22:49 UTC)
Expired
Jul 1, 2001, 5:30 PM MDT
In force
41 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cheyenne County, NE

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:55 PM MDTHail 1.25Gurley, NE
Jul 1, 5:14 PM MDTHail 1.5Sunol, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-563 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 012249
SVRCYS

NEC033-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
449 PM MDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 530 PM MDT

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN CHEYENNE COUNTY...OR ABOUT 18
  MILES NORTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4144 10280 4131 10298 4107 10266 4143 10266

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:45 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
145 PM MDT SUN JUL 1 2001

APPEARS TO BE ENOUGH SUBSIDENCE BEHIND UPPER FEATURE MOVING INTO
PLAINS THAT IT IS INHIBITING DEVELOPMENT THIS AFTERNOON.  STILL
EXPECT SOME STORMS TO FIRE ON WEAK BOUNDARIES...LIKE ONE FROM ARL TO
LAR AND ANOTHER ONE ACROSS W LARAMIE COUNTY.  AIRMASS ALSO REMAINS
STRONGLY CAPPED.  FRONT HAS RETREATED N...NOW NEAR S EDGE OF LOW
CLOUDS FROM LUSK TO N OF AIA.  NEXT S/WV TROF APPEARS TO BE THE ONE
BACK OVER CENTRAL UT TURNING NNE AROUND UPPER HIGH.  AVN LIKELY TOO
STRONG AND FAST WITH THIS FEATURE...WILL LEAN TOWARD MESOETA WHICH
DOES BRING IT INTO OUR AREA...MAINLY LATER THIS EVENING.  FEATURE
WEAKENS WITH TIME...BUT MAY BE ENOUGH FOR SOME TSTMS ON MON
AFTERNOON SE WY.  FRONT FCST TO REMAIN ABOUT WHERE IT IS NOW THROUGH
MON...WITH ANOTHER HOT DAY LIKELY ON MON S OF FRONT.  IN LONGER RANGE
...THE ETA IS STRONGEST WITH A FEATURE WHICH MOVES INTO THE REGION
ON MON EVENING.  AVN ALSO SUGGESTS IT IS THERE.  BOTH MODELS HAVE
DECENT RISING MOTION WITH FEATURE...WITH SOME RAIN...AND ALSO USE IT
TO HELP FORCE FRONT S AGAIN MON NIGHT.  TUE LOOKS TO BE A BIT COOLER
E OF MTNS WITH SFC HIGH BUILDING INTO MT/DAKS...BUT AGAIN CAN'T RULE
OUT A FEW LATE DAY STORMS.  IN EXTENDED...NOT MUCH CHANGES...UPPER
HIGH SHIFTS A LITTLE WNW INTO UT...THEN DROPS SE INTO CO...WHILE
FLOW ALOFT BECOMES A BIT MORE NW OVER REGION.  WILL GIVE UP ON IDEA
OF NOTICEABLY COOLER WEATHER SLIPPING INTO REGION...ALTHOUGH APPEARS
THAT WED/THU SHOULD BE A BIT COOLER...THEN WARMER AGAIN ON FRI/SAT.
HOWEVER...TEMPS NOT CHANGING BY MUCH MORE THAN 5 TO 8 DEGREES...NOT
REALLY WORTH BREAKING OUT SPECIFIC DAYS FOR.  THREAT OF LATE DAY
STORMS CONTINUES...ESPECIALLY E OF MTNS WHERE IT LOOKS LIKE DECENT
MOISTURE WILL CONTINUE TO BE IN PLACE.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Local storm report, Jul 1, 4:32 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
432 PM MDT SUN JUL 1 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    3 E BROADWATER            NE   1.50 INCH HAIL
07/01/01   MORRILL

0427 PM    3 E BROADWATER            NE   1.75 INCH HAIL
07/01/01   MORRILL

0431 PM    BROADWATER                NE   2.75 INCH HAIL
07/01/01   MORRILL

DCC

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:22 PM MDTSevere Thunderstorm WarningCYSScotts Bluff53 min
Jun 30, 9:13 PM MDTSevere Thunderstorm WarningCYSScotts Bluff47 min
Jun 30, 9:34 PM MDTSevere Thunderstorm WarningCYSBanner56 min
Jul 1, 3:37 PM MDTSevere Thunderstorm WarningCYSMorrill53 min
Jul 1, 4:26 PM MDTSevere Thunderstorm WarningCYSMorrill64 min
Jul 1, 5:35 PM MDTSevere Thunderstorm WarningCYSCheyenne25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.